Archive Posts

New dangers: e-cigarette cartridges, and heroin-laced oxycontin

Thursday, October 9th, 2014

Michele CalivaMichele Caliva, RN, administrative director of the Upstate New York Poison Center at Upstate Medical University, shares the newest dangers related to e-cigarette cartridges, and heroin-laced oxycontin. Read more:

The dangers of opioids and the new flesh-eating drug ‘Krokodil’

Thursday, November 14th, 2013

Jeanna M Marraffa, PHARMD, DABAT, FAACT

Jeanna Marraffa, clinical toxicologist in the Upstate New York Poison Center, talks about the dangers of opioids – medications that relieve pain, such as hydrocodone (e.g., Vicodin), oxycodone (e.g., OxyContin, Percocet), morphine (e.g., Kadian, Avinza) and codeine. Marraffa describes an extremely addictive injectable opioid called krokodil (pronounced like crocodile), known as the “flesh-eating drug”, so named because users report black or green scaly skin as a side effect.  Read the story: Flesh-Eating Street Drug from Russia Hits the US.  For more information, call 11-800-222-1222.